Alert archive / North Dakota / Frost Advisories in 2018

Frost Advisory 3, NWS Bismarck, ND

September 4, 201810 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at Sep 4, 2018, 2:50 PM CDT for 10 counties in North Dakota. It took effect at Sep 5, 2018, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2018, 2:50 PM CDT (19:50 UTC)
In effect from
Sep 5, 2018, 4:00 AM CDT
Expired
Sep 5, 2018, 9:00 AM CDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, McKenzie County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 71 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS73 KBIS 041950
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
250 PM CDT Tue Sep 4 2018

NDZ001>005-009>013-017-050400-
/O.NEW.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
and Watford City
250 PM CDT Tue Sep 4 2018 /150 PM MDT Tue Sep 4 2018/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ WEDNESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 4 AM CDT /3 AM MDT/ to 9 AM CDT
/8 AM MDT/ Wednesday. 

* TEMPERATURE...Between 33 degrees and 36 degrees.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
4 follow-up statements
987 
WWUS73 KBIS 042344
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
644 PM CDT Tue Sep 4 2018

NDZ001>005-009>013-017-050745-
/O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
and Watford City
644 PM CDT Tue Sep 4 2018 /544 PM MDT Tue Sep 4 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Between 33 degrees and 36 degrees.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
TWH
069 
WWUS73 KBIS 050258
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
958 PM CDT Tue Sep 4 2018

NDZ001>005-009>013-017-051100-
/O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
and Watford City
958 PM CDT Tue Sep 4 2018 /858 PM MDT Tue Sep 4 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Between 33 degrees and 36 degrees.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
TWH
149 
WWUS73 KBIS 050845
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
345 AM CDT Wed Sep 5 2018

NDZ001>005-009>013-017-051400-
/O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
and Watford City
345 AM CDT Wed Sep 5 2018 /245 AM MDT Wed Sep 5 2018/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Between 33 degrees and 36 degrees.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
waa
258 
WWUS73 KBIS 051343
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
843 AM CDT Wed Sep 5 2018

NDZ001>005-009>013-017-051445-
/O.EXP.KBIS.FR.Y.0003.000000T0000Z-180905T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
and Watford City
843 AM CDT Wed Sep 5 2018 /743 AM MDT Wed Sep 5 2018/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures are warming above frost advisory criteria, and thus 
will allow the frost advisory to expire at 9 AM CDT. 

$$

KS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 4, 2:39 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 4, 2:39 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
239 PM CDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018

Frost advisory northwest through north central highlights
the short term period.

Latest satellite imagery show scattered mid level clouds
northwest with mainly high clouds south central and into the
James River Valley. Low clouds across southern Saskatchewan are
eroding quickly this afternoon and do not expect any low clouds
reaching our northern counties. Surface high pressure residing in
southern Alberta and southwestern Saskatchewan this afternoon will
shift into central North Dakota tonight through Wednesday. Breezy
northwest winds will diminish this evening with sunset along with
a clearing sky. Cold air advection will continue tonight as the
center of the high approaches northern North Dakota by daybreak
Wednesday. Upstream low temperatures early this morning in the
vicinity of the surface high mostly ranged in the low to mid 30s.
Extrapolating these temperatures along with a combination of the
MET/MAV guidance seemed reasonable for our overnight low temperatures,
especially with the 18z MET/MAV temperatures/dewpoints verifying
well with the surface observations. Thus, with low temperatures
falling into the lower and mid 30s across the northwest and north
central, will issue a frost advisory late tonight into early
Wednesday morning (09z-14z Wednesday/4AM-9AM CDT). The rest of
western and central North Dakota will have lows in the upper 30s
to mid 40s.

Otherwise, expect plenty of sunshine Wednesday along with light winds
as height rises commence as a broad upper ridge with rising heights
and light winds. After a chilly start to the day, highs will reach
the mid and upper 60s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018

A more active period evolving Thursday afternoon through Saturday.

A mid level/700mb ridge shifts east Wednesday night, setting up a
west to southwest flow aloft. Warm air advection commences through
the period with multiple ripples/shortwaves evident in the 700mb
flow. Low level (sfc to 850mb) southerly winds increase Thursday
through Friday night with moisture advection and subsequently
instability also increasing. Surface low pressure and a warm front
shift from eastern Montana into western and central North Dakota
beginning Thursday afternoon, and slowly transitions north of the
border by Friday night. Chances for showers and thunderstorms will
begin Thursday afternoon along and north of the warm front and
continue through Friday afternoon, before being shunted across the
northern border Friday night. This will only be a temporary break
in the precipitation threat, as showers and thunderstorms
increase in coverage and intensity from west to east Saturday
through Saturday night. This is in association with a stronger
500mb shortwave and a surface cold front. Some severe weather
potential depending on the location of the cold front. The ECMWF
would suggest a threat in the west Saturday with a slower moving
cold front, while the faster GFS indicates a threat in central ND.
Still not sure where, but weak CAPE/Shear evident on both the
GFS/ECMWF suggests the potential for strong to possibly severe
thunderstorms Saturday.

The pattern from Sunday through most of next week appears to
advertise a broad west to southwesterly flow aloft with periodic
chances for showers and thunderstorms. The EC suggests a stronger
southwest flow than the GFS, which is more westerly. Hence differences
in moisture regions will have an impact on precipitation chances,
so a lot of uncertainty with the precipitation prospects.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CDT Tue Sep 4 2018

Surface high pressure sprawled out over southern Alberta and into
southwestern Saskatchewan will slowly shift into central North
Dakota Wednesday. Breezy northwest winds of between 15kt and 25kt
in advance of the high pressure will continue through sunset,
then abate. Vfr cigs/vsbys all terminals with gradual clearing
tonight and light winds expected Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Wednesday for NDZ001>005-009>013-017.

&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Sep 4, 12:07 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1207 PM CDT Tue Sep 4 2018

NDZ001>005-009>013-051715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1207 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Areas of frost are possible late tonight, with low temperatures
in the 30s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost are possible early Wednesday morning, with low
temperatures in the 30s.

There is a chance of thunderstorms Thursday night into Friday, and
again Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>023-025-031>037-040>048-050-051-051715-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1207 PM CDT Tue Sep 4 2018 /1107 AM MDT Tue Sep 4 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Sep 4, 8:51 AM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
851 AM CDT TUE SEP 4 2018

NDZ048-041415-
La Moure ND-
851 AM CDT TUE SEP 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAMOURE COUNTY
UNTIL 915 AM CDT...

At 850 AM CDT, strong thunderstorms were clustered between Marion
and Grand Rapids, or 22 miles northeast of Edgeley, moving east at
25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Lamoure, Marion, Verona, Dickey, Grand Rapids and Berlin.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4628 9857 4663 9850 4663 9804 4628 9803
TIME...MOT...LOC 1350Z 266DEG 23KT 4654 9834

VINING
Local storm report, Sep 4, 9:41 AM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             GACKLE                  46.63N 99.14W
09/04/2018  E0.88 INCH       LOGAN              ND   PUBLIC

            ARB REPORTED 2.10 INCHES OF RAIN AS WELL.
            TIME ESTIMATED BY RADAR. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:10 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Sep 3, 7:16 PM CDTSevere Thunderstorm WarningBISBillings, Dunn59 min
Sep 3, 7:22 PM CDTTornado Warning Tornado observedBISBowman23 min
Sep 3, 7:29 PM CDTSevere Thunderstorm WarningBISBillings, Slope, Stark61 min
Sep 3, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope28 min
Sep 3, 7:47 PM CDTSevere Thunderstorm WarningBISBowman58 min
Sep 3, 7:58 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark62 min
Sep 3, 8:09 PM CDTSevere Thunderstorm WarningBISMountrail, Ward66 min
Sep 3, 8:40 PM CDTSevere Thunderstorm WarningBISBillings, Stark50 min
Sep 3, 9:17 PM CDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Sep 3, 9:22 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward38 min
Sep 3, 9:23 PM CDTSevere Thunderstorm WarningBISDunn, Stark52 min
Sep 3, 11:01 PM CDTSpecial Weather StatementBISOliver29 min
Sep 4, 12:08 AM CDTSpecial Weather StatementBISSheridan52 min
Sep 4, 12:20 AM CDTSpecial Weather StatementBISMorton40 min
Sep 4, 1:16 AM CDTSpecial Weather StatementBISBurleigh44 min
Sep 4, 2:03 AM CDTSpecial Weather StatementBISBurleigh42 min
Sep 4, 3:06 AM CDTSpecial Weather StatementBISKidder39 min
Sep 4, 3:57 AM CDTSpecial Weather StatementBISStutsman48 min
Sep 4, 6:58 AM CDTSpecial Weather StatementBISLogan47 min
Sep 4, 7:36 AM CDTSpecial Weather StatementBISLogan39 min
Sep 4, 8:09 AM CDTSpecial Weather StatementBISLaMoure51 min
Sep 4, 8:51 AM CDTSpecial Weather StatementBISLaMoure24 min

Nearby

Frost Advisories in North Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.